Advances in Differential Equations

Countable branching of similarity solutions of higher-order porous medium type equations

V. A. Galaktionov

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A countable set of self-similar solutions of the fourth-order porous medium equation (the PME$-4$), \begin{equation} u_t = - (|u|^n u)_{xxxx} \quad \mbox{in} \,\,\, {{\bf R}} \times {{\bf R}}_+ \quad (n>0), \tag*{(0.1)} \end{equation} is described. The similarity solutions under consideration have the standard form $$ u_l(x,t) = t^{-{\alpha}_l} f_l(y), \quad y= x/{t^{{\beta}_l}}, \quad {\beta}_l = \tfrac {1- {\alpha}_l n}2, \quad l=0,1,2,... \, , $$ where ${\alpha}_l$ and $f_l(y)$ are eigenvalues and eigenfunctions of a nonlinear eigenvalue problem (actually, for a linear pencil of ordinary differential operators) written as $$ {\bf B}_n(f) \equiv -(|f|^n f)^{(4)} + \tfrac {1-{\alpha} n}4 \, y \, f' + {\alpha} f=0 \quad \mbox{in} \quad {{\bf R}}, \quad f \not =0, \,\,\, f \in C_0({{\bf R}}). $$ First four nonlinear eigenfunctions were obtained by Bernis and McLeod in the 1980s. In order to identify the full countable set of eigenfunctions $\{f_l\}$, we check their appearance at the branching point $n=0$ from the eigenfunctions $\{\psi_l\}$ of the non self-adjoint operator $ {\bf B}_0 = - D_y^4 + \frac 14 \, y D_y + \frac 14 \, I, \quad \mbox{with the point spectrum} \,\,\, {\sigma}({\bf B}_0)= \{{\lambda}_l=- \frac l4, \, l \ge 0\}, $ where $I$ is the identity. These eigenfunctions give the solutions $$ u_l(x,t)={t}^{- \frac N4 + {\lambda}_l} \psi_l(y), \quad y=x/t^{\frac 14}, \quad l=0,1,2,... \, , $$ of the linear bi-harmonic equation $ u_t = -u_{xxxx}, $ which is (0.1) for $n=0$. The results extend to the PME$-4$ posed in ${{\bf R}^N}$. A similar classification is performed for the PME$-6$ \begin{equation} \tag*{(0.2)} u_t = (|u|^n u)_{xxxxxx} \quad \mbox{in} \,\,\, {{\bf R}} \times {{\bf R}}_+ \quad (u_t=u_{xxxxxx} \,\,\, \mbox{for} \,\,\, n=0). \end{equation} The general methodology of the study of (0.1) and (0.2) is associated with that developed for the classic second-order PME $ u_t = (|u|^n u)_{xx}$ in $ {{\bf R}} \times {{\bf R}}_+, $ which systematic study was began by the discovery of the first ZKB source-type solution by Zel'dovich, Kompaneetz, and Barenblatt in 1950-52.

Article information

Source
Adv. Differential Equations Volume 13, Number 7-8 (2008), 641-680.

Dates
First available in Project Euclid: 18 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1355867332

Mathematical Reviews number (MathSciNet)
MR2479026

Zentralblatt MATH identifier
1182.35070

Subjects
Primary: 35K57: Reaction-diffusion equations
Secondary: 34A34: Nonlinear equations and systems, general 35C06: Self-similar solutions 35K55: Nonlinear parabolic equations 37L10: Normal forms, center manifold theory, bifurcation theory 47J15: Abstract bifurcation theory [See also 34C23, 37Gxx, 58E07, 58E09]

Citation

Galaktionov, V. A. Countable branching of similarity solutions of higher-order porous medium type equations. Adv. Differential Equations 13 (2008), no. 7-8, 641--680. https://projecteuclid.org/euclid.ade/1355867332.


Export citation